Couldn't find what you looking for?

TRY OUR SEARCH!

At 10 weeks premature, I went into labor with my son. It took 3 days to stop the labor, and I was also sent home on what I believe was ritodrine and continued until my son could be born without risk. Ben is now 26, and I notice his hands and feet are especially small. He's 5'11" tall. In doing research on-line, I saw that hypertension can cause small hands and feet, so I'm wondering if there could be any correlation with heart-related symptoms during ritodrine therapy.

Loading...

Jean,

It very well could have been Ritodine that you took. It was used to stop premature labor.

There are MANY reasons someone could have small hands, like genetics, and some chromosonal abnormalities.

Does he have hypertension? Did you while you were pregnant? It is not clear in your post. Are you wondering if he has hypertension based on small hands/feet? The easiest way to tell is to check his blood pressure. His hands/feet would not get smaller due to hypertension.

What cardiac problems did you or your son experience?

If you can post a link to what you're referring too regarding hand/feet size it would help.
Reply

Loading...

Oh, I wish I could find the site again. I tried to remember exactly what I typed in order to arrive at the site, but I quickly became impatient. In finding the site on small hands and small feet, one of the possible causes was hypertension, which I believe is blood pressure. Yes, it definitely was Ritodrine I was given, combined with magnesium. I remember my heart rate being increased, which made me extremely agitated. I also remember my doctor saying the Ritodrine would also speed up my unborn son's heart. My thought was, could the development of my son's hands and feet have slowed down after we were given the Ritodrine, especially since it was prescribed for most of my remaining pregnancy. Not having a medical background, I'm correlating hypertension with a speeding heart and other cardiac issues noted in this and other articles.
Reply

Loading...

Hi,

Hypertension is high blood pressure. You can have high blood pressure with a normal heart rate. Ritodine can cause tachycardia, a rapid heart rate. The question would be how fast was this rapid heart rate? I would hope the doctors monitored both you and your son while you were being given this drug.

You should also remember that even caffeine can raise your heart rate.

Animal studies seem to indicate that ritodine is safe for the fetus but I can find nothing regarding long term human studies. I can't find anything to indicate that it would impair his development in any manner.

If you are worried about his cardiovascular system he can be tested. I don't know if the hand/feet size is related to ritodine.
Reply

Loading...

I'm so glad to have this contact with you. My son is having no other heart symptoms. My heart beat was definitely accelerated during the remaining pregnancy, as evidenced by my racing and frustrated and on the edge attitude. I can't remember to what degree we were monitored except to say I had regular professional care. Having found the information on-line connecting small hands and feet with hypertension, I immediately thought of the heart related issues of Ritodrine, and it made sense to me that the growth of his hands and feet at the time of onset of the Ritodrine may have been delayed to the point of removal of the medication, then continuing normal growth patterns, manifesting itself in final maxing of growth with abnormally sized hands and feet. My sons only other symptoms are depression and ADD and recent weight gain. With the exception of weight gain, these are, most likely, related to heredity from myself and my family, though I know mitral valve prolapse can cause depression.
Reply

Loading...

Jean,

I'm glad to have helped.

I don't think that there would be any evidence of small hands/feet being linked to ritodine during pregnancy. I'm not saying it couldn't happen but I'd still like to see that link if you ever come across it. Remember, your son still had 18 years of growth after you stopped taking the drug.

It could just be heredity.

If I may, I wouldn't make a big deal of the hand/feet size. There is nothing that can be done since at 26 Ben's growth plates would be fused.
Reply

Loading...

Actually, I didn't notice my son's hand and foot size. He brought it to my attention a couple years ago, and only recently have I begun to wonder about the Ritodrine. I know some things aren't known about drugs until years later. I, too, did some research on-line and found nothing reported insofar as into adulthood. More than anything it's a curious question. He doesn't know I'm even thinking about it. I do, however, really appreciate you offering that advice. If I find the site, I'll let you know. Once my curiosity gets piqued, I don't normally let go. Thank you again and again for the attention you've given this matter.
Reply

Loading...